MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V
Model Number KD-V611M-07302S
Medical Device Problem Codes Break (1069); Melted (1385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2021
Type of Reportable Event Malfunction
Event or Problem Description
This device was returned by the customer for the issue of the device knife wire snapping during an unknown procedure.There is no harm or adverse impact to the patient.Upon evaluation of the returned device, the cutting wire was found to be broken off at the proximal end.This medwatch is being submitted for the reportable issue of the broken off knife wire observed during device evaluation.
 
Additional Manufacturer Narrative
The device is returned and an evaluation completed for it.In addition the customer returned an unused device from the same lot.Upon inspection and testing of the used device, the cutting wire was found to be broken off at the proximal end.The broken wire sticking out at the distal end measured about 23 mm long, and its tip was charred and melted indicating thermal damage.The coated portion covering the knife was torn at tip but present.The remaining wire retracted inside the working tube sheath.There is no abnormality on the working section, as its handle is functioning properly.The remaining wire inside the tube sheath moves smoothly back and forth when the handle is operated.In addition, the returned new device was inspected and found no abnormalities on the appearance.The cutting wire is in perfect condition.The device was checked with test generator esg-400, setting on monopolar cut mode at 120 w.Observed that the cutting wire could generate energy output and cut a piece of tissue sample without a problem.The cutting wire stayed intact and did not snap after multiple activation attempts.The new device passed functional inspection.The reported complaint was not duplicated on the new device.Evaluation is ongoing.Supplemental report(s) will be submitted when any relevant new information is available.
 
Additional Manufacturer Narrative
Additional information has been received from the customer.This supplemental report is being submitted to provide this information.Customer does not have any further information for this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Correction to g3 of the initial medwatch.The aware date should be 24-nov-2021.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the confirmation result and the investigation results in the past, a likely mechanism causing the broken cutting wire might be the following: 1.The cutting wire at a torn area of the coated portion came into contact with the distal end of the endoscope while the forceps elevator was raised.2.The output was activated in state of ¿1¿ description, and the cutting wire became hot instantly.This caused the cutting wire to break.It has been confirmed that the tear of the coated portion of the cutting wire could duplicate by the following mechanism: 1.The forceps elevator of the endoscope was raised.2.When the cutting wire deflects, the coated portion of the cutting wire and the metal part of the distal end of the endoscope come into contact.3.In state of description ¿2¿, the cutting wire was moved back and forth.This caused the coated portion of the cutting wire to tear.The slider was pushed more than needed.This caused the cutting wire to deflect.The event can be prevented by following the instructions for use which state: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Olympus will continue to monitor field performance for this device.Investigation activities have been opened to manage the actions related to this report and any required mdr reporting.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13446525
Report Number8010047-2022-02382
Device Sequence Number4304646
Product Code KNS
UDI-Device Identifier04953170403149
UDI-Public04953170403149
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K122505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V611M-07302S
Device Lot Number0YV10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2021
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2022
Supplement Date Received by Manufacturer02/25/2022
03/28/2022
Initial Report FDA Received Date02/03/2022
Supplement Report FDA Received Date03/24/2022
04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown